Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 20, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 8, 2018, 3:21 PM PDT for Modoc County, Siskiyou County, California. It took effect at Aug 9, 2018, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2018, 3:21 PM PDT (22:21 UTC)
- In effect from
- Aug 9, 2018, 12:00 PM PDT
- Expired
- Aug 9, 2018, 9:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA
The radar
The Medford radar (KMAX), 105 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WWUS86 KMFR 082221 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 321 PM PDT Wed Aug 8 2018 ...Strong and gusty southerly wind with low RH Thursday and Friday... .Approaching low pressure will begin to break down the upper level ridge over the region late this week. This will result in strong and gusty southerly winds with low RH leading to the potential for wind driven fire. CAZ285-091400- /O.UPG.KMFR.FW.A.0010.180809T1900Z-180810T0400Z/ /O.NEW.KMFR.FW.W.0020.180809T1900Z-180810T0400Z/ /O.CON.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Modoc County Except for the Surprise Valley- 321 PM PDT Wed Aug 8 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from noon to 9 PM PDT Thursday. Also, a Fire Weather Watch remains in effect for Friday afternoon through Friday evening. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...All but far west and northwest portions of Fire Weather Zone 285 on Thursday then all of Fire Weather Zone 285 on Friday. * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr * Wind: Southwest 10 to 20 mph with gusts 20 to 30 mph Thursday, and southwest 15 to 25 mph with gusts 30 to 40 mph Friday. * Humidity: 7 to 15 percent. * Haines Index: 6, which means there is a high probability for uncontrolled fires to become plume dominated. * Counties affected: In Northern CA...Modoc. Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. A Red Flag Warning means that critical fire weather conditions are forecast to occur. && $$ CAZ281-091400- /O.UPG.KMFR.FW.A.0010.180809T1900Z-180810T0400Z/ /O.NEW.KMFR.FW.W.0020.180809T1900Z-180810T0400Z/ /O.EXA.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Central Siskiyou County Including Shasta Valley- 321 PM PDT Wed Aug 8 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT THURSDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 281... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 281... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from noon to 9 PM PDT Thursday. A Fire Weather Watch remains in effect. This Fire Weather Watch is in effect from Friday afternoon through Friday evening. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Southern and eastern portions of Fire Weather Zone 281 on Thursday then the southern portion on Friday. * Wind: South 15 to 25 mph with gusts 25 to 40 mph. * Humidity: 8 to 15 percent. * Counties affected: In Northern CA...Siskiyou. Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. A Red Flag Warning means that critical fire weather conditions are forecast to occur. && $$ CAZ284-091400- /O.EXA.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 321 PM PDT Wed Aug 8 2018 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 284... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Friday afternoon through Friday evening. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 284 eastward from Macdoel and Tennant. * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr * Wind: Southwest 15 to 25 mph with gusts 25 to 40 mph. * Humidity: 7 to 15 percent. * Counties affected: In Northern CA...Siskiyou. $$ ORZ624-625-091400- /O.CON.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 321 PM PDT Wed Aug 8 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In South Central OR...Fire Weather Zones 624 and 625. * Wind: Southwest 15 to 25 mph with gusts 30 to 40 mph. * Humidity: 7 to 15 percent. * Haines Index: 5, except 6 southward and eastward from Paisley. This means there is a high probability for uncontrolled fires to become plume dominated. $$ Visit us at www.weather.gov/Medford
3 follow-up statements
377 WWUS86 KMFR 091038 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 338 AM PDT Thu Aug 9 2018 ...Strong and gusty southerly wind with very low RH Thursday and Friday... .Approaching low pressure will begin to break down the upper level ridge over the region today, continuing through Friday. This will result in strong and gusty southerly winds with low RH leading to the potential for wind driven fire. CAZ285-100000- /O.CON.KMFR.FW.W.0020.180809T1900Z-180810T0400Z/ /O.CON.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Modoc County Except for the Surprise Valley- 338 AM PDT Thu Aug 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity will lead to the potential for significant spread of any new and existing fires. * Affected area: Portions of Modoc County In Northern CA...All but far west and northwest portions of Fire Weather Zone 285 on Thursday, then all of Fire Weather Zone 285 on Friday. * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr * Wind: Southwest 10 to 20 mph with gusts 20 to 30 mph Thursday, and southwest 15 to 25 mph with gusts 30 to 40 mph Friday. * Humidity: 7 to 15 percent. * Haines Index: 6, which means there is a high probability for uncontrolled fires to become plume dominated. Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. A Red Flag Warning means that critical fire weather conditions are forecast to occur. $$ CAZ281-100000- /O.CON.KMFR.FW.W.0020.180809T1900Z-180810T0400Z/ /O.CON.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Central Siskiyou County Including Shasta Valley- 338 AM PDT Thu Aug 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 281... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 281... * Impacts: Strong, gusty wind with low relative humidity will lead to the potential for significant spread of any new and existing fires. * Affected area: Portions of Siskiyou County In Northern CA...Southern and eastern portions of Fire Weather Zone 281 on Thursday, then the southern portion on Friday. * Wind: South 15 to 25 mph with gusts 25 to 40 mph. * Humidity: 8 to 15 percent. * Haines Index: 5 to 6, which means there is a moderate to high probability for uncontrolled fires becoming plume dominated. Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. A Red Flag Warning means that critical fire weather conditions are forecast to occur. $$ ORZ624-625-100000- /O.CON.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 338 AM PDT Thu Aug 9 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity will lead to the potential for significant spread of any new and existing fires. * Affected area: In South Central OR...The southeastern portion of Fire Weather Zone 624 south and east of Chiloquin, and all of Fire Weather Zone 625 including portions of Klamath, Lake, and Harney counties. * Wind: Southwest 15 to 25 mph with gusts 30 to 40 mph. * Humidity: 7 to 15 percent. * Haines Index: 5 to 6, which means there is a moderate to high probability for uncontrolled fires becoming plume dominated. Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. $$ CAZ284-100000- /O.CON.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 338 AM PDT Thu Aug 9 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 284... * Impacts: Strong, gusty wind with low relative humidity will lead to the potential for significant spread of any new and existing fires. * Affected area: Eastern Siskiyou County In Northern CA...Fire Weather Zone 284 from around Macdoel and Tennant eastward. * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr * Wind: Southwest 15 to 25 mph with gusts 25 to 40 mph. * Humidity: 7 to 15 percent. * Haines Index: 5 to 6, which means there is a moderate to high probability for uncontrolled fires becoming plume dominated. Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. $$ BTL Visit us at www.weather.gov/Medford
738 WWUS86 KMFR 092048 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 148 PM PDT Thu Aug 9 2018 ...Strong and gusty southerly wind with very low RH into this evening and again Friday afternoon and evening... .Approaching low pressure will begin to break down the upper level ridge over the region today, continuing through Friday. This will result in strong and gusty southerly winds with low RH leading to the potential for wind driven fire. CAZ281-100400- /O.CAN.KMFR.FW.W.0020.000000T0000Z-180810T0400Z/ /O.CON.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Central Siskiyou County Including Shasta Valley- 148 PM PDT Thu Aug 9 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 281... ...RED FLAG WARNING IS CANCELLED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 281... The National Weather Service in Medford has cancelled the Red Flag Warning. * Impacts: Strong, gusty wind with low relative humidity will lead to the potential for significant spread of any new and existing fires. * Affected area: Southern and eastern portions of Fire Weather Zone 281 on Friday. * Wind: South 15 to 25 mph with gusts 25 to 40 mph. * Humidity: 8 to 15 percent. * Haines Index: 5 to 6, which means there is a moderate to high probability for uncontrolled fires becoming plume dominated. Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. A Red Flag Warning means that critical fire weather conditions are forecast to occur. && $$ CAZ285-100400- /O.CON.KMFR.FW.W.0020.000000T0000Z-180810T0400Z/ /O.CON.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Modoc County Except for the Surprise Valley- 148 PM PDT Thu Aug 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity will lead to the potential for significant spread of any new and existing fires. * Affected area: Portions of Modoc County In Northern CA...All but west and northeast portions of Fire Weather Zone 285 into this evening, then all of Fire Weather Zone 285 on Friday. * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr * Wind: Southwest 10 to 20 mph with gusts 20 to 30 mph into this evening, and southwest 15 to 25 mph with gusts 30 to 40 mph Friday. * Humidity: 7 to 15 percent. * Haines Index: 6, which means there is a high probability for uncontrolled fires to become plume dominated. Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. A Red Flag Warning means that critical fire weather conditions are forecast to occur. $$ ORZ624-625-100400- /O.CON.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 148 PM PDT Thu Aug 9 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity will lead to the potential for significant spread of any new and existing fires. * Affected area: In South Central OR...The southeastern portion of Fire Weather Zone 624 south and east of Chiloquin, and all of Fire Weather Zone 625 including portions of Klamath, Lake, and Harney counties. * Wind: Southwest 15 to 25 mph with gusts 30 to 40 mph. * Humidity: 7 to 15 percent. * Haines Index: 5 to 6, which means there is a moderate to high probability for uncontrolled fires becoming plume dominated. Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. $$ CAZ284-100400- /O.CON.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 148 PM PDT Thu Aug 9 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 284... * Impacts: Strong, gusty wind with low relative humidity will lead to the potential for significant spread of any new and existing fires. * Affected area: Eastern Siskiyou County In Northern CA...Fire Weather Zone 284 from around Macdoel and Tennant eastward. * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr * Wind: Southwest 15 to 25 mph with gusts 25 to 40 mph. * Humidity: 7 to 15 percent. * Haines Index: 5 to 6, which means there is a moderate to high probability for uncontrolled fires becoming plume dominated. Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. $$ Petrucelli Visit us at www.weather.gov/medford
999 WWUS86 KMFR 100404 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 904 PM PDT Thu Aug 9 2018 ...Strong and gusty southerly wind with very low RH into this evening and again Friday afternoon and evening... ...Haines 6 expected over the McCoy Fire in Oregon Fire Zone 624... .Approaching low pressure will begin to break down the upper level ridge over the region today, continuing through Friday. This will result in strong and gusty southerly winds with low RH leading to the potential for wind driven fire. CAZ285-102300- /O.EXP.KMFR.FW.W.0020.000000T0000Z-180810T0400Z/ /O.UPG.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ /O.NEW.KMFR.FW.W.0021.180810T2000Z-180811T0400Z/ Modoc County Except for the Surprise Valley- 904 PM PDT Thu Aug 9 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT FRIDAY FOR STRONG GUSTY WIND WITH LOW RH... The National Weather Service in Medford has upgraded the Fire Weather Watch to a Red Flag Warning...which is in effect from 1 PM to 9 PM PDT Friday. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: All of California Fire Weather Zone 285. * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr * Wind: Southwest 10 to 20 mph with gusts up to 30 mph. * Humidity: As low as 9 percent. Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. A Red Flag Warning means that critical fire weather conditions are forecast to occur. && $$ CAZ281-100515- /O.CAN.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ Central Siskiyou County Including Shasta Valley- 904 PM PDT Thu Aug 9 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 281... The National Weather Service in Medford has cancelled the Fire Weather Watch. Although relative humidities will be low and winds will be gusty, conditions are not expected to be critical at this time. $$ ORZ624-625-102300- /O.UPG.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ /O.NEW.KMFR.FW.W.0021.180810T2000Z-180811T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 904 PM PDT Thu Aug 9 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT FRIDAY FOR STRONG GUSTY WIND WITH LOW RH AND HAINES 6 AT THE MCCOY FIRE FOR FIRE WEATHER ZONES 624 AND 625... The National Weather Service in Medford has upgraded the Fire Weather Watch to a Red Flag Warning...which is in effect from 1 PM to 9 PM PDT Friday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. Very dry and unstable conditions will support significant fire growth. Plume domination is possible with locally- generated erratic and gusty winds. Spotting could be problematic. * Affected area: All of Oregon Fire Weather Zone 625 and the eastern half of Fire Weather Zone 624. The Haines 6 Red Flag Warning is for the McCoy Fire. * Wind: Southwest 10 to 20 mph with gusts up to 30 mph. * Humidity: As low as 10 percent. * Haines Index: 6, which means there is a moderate to high probability for uncontrolled fires becoming plume dominated. Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. A Red Flag Warning means that critical fire weather conditions are forecast to occur. && $$ CAZ284-102300- /O.UPG.KMFR.FW.A.0011.180810T2000Z-180811T0400Z/ /O.NEW.KMFR.FW.W.0021.180810T2000Z-180811T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 904 PM PDT Thu Aug 9 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT FRIDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 284... The National Weather Service in Medford has upgraded the Fire Weather Watch to a Red Flag Warning...which is in effect from 1 PM to 9 PM PDT Friday. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: Fire Weather Zone 284 east of Tennant. * For a detailed view of the advisory area, go to https://www.wrh.noaa.gov/map/?wfo=mfr * Wind: Southwest 10 to 15 mph with gusts up to 30 mph. * Humidity: As low as 11 percent. Precautionary/preparedness actions... Strong winds and low relative humidities will cause fires to spread very rapidly. A Red Flag Warning means that critical fire weather conditions are forecast to occur. && $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 8, 2:21 PM PDT, 1 hour earlier.
Area forecast discussion, Aug 8, 2:21 PM PDT, 1 hour before
Area Forecast Discussion
National Weather Service Medford OR
221 PM PDT Wed Aug 8 2018
.Updaded Marine and Fire weather discussion.
.SHORT TERM...A strong high pressure ridge will remain in place
today and Thursday bringing continued very hot temperatures to
inland areas. An upper trough will approach the Pacific Northwest
coast late Thursday then gradually move inland Friday into
Saturday. This will bring areas of gusty south to southwest winds
to the Shasta Valley and east of the Cascades. These winds
combined with dry humidities will bring the potential for
increased fire danger. So fire weather watches and red flag
warnings (RFWMFR). are in effect for these areas Thursday and
Friday.
The combination of heat and smoke will remain a concern for west
side valleys today and Thursday. A heat advisory (NPWMFR) is in
effect for valleys in Rogue, Applegate, and Shasta Valleys as well
as areas north of Grants Pass into southern Douglas county, due
to highs reaching the triple digits with limited overnight relief.
Other inland areas including valleys east of the Cascades and
areas near Roseburg in the Umpqua will see highs in the upper 90s
to near 100 today and Thursday but overnight lows will drop in the
50s for eastern valleys and into the lower 60s in the Umpqua.
Along with the heat, air quality remains impacted across much of
the area due to wildfire smoke from fires in Oregon and in
California. Expect little or no improvement today with models
showing northwest flow over valleys west of the Southern Oregon
Cascades brining smoke into the valleys from nearby fires. Over
northern California and east of the Cascades smoke from both
nearby Oregon fires and from fires to the south in California.
Areas that are less affected by surface smoke such as the coast
and Umpqua and eastern Lake and Modoc counties are still seeing
haze and upper level smoke. These conditions will continue on
Thursday. Although, haze may improve along the coast as winds
become onshore Thursday afternoon.
Thursday afternoon into Friday, daytime gusty winds and very dry
humidities will be a concern. Models continue to show that south
to southwest winds will increase as an upper trough nears the
Pacific northwest coast then gradually moves inland Friday into
early Saturday. Ahead of the trough models continue to show gusty
winds developing in the Shasta Valley and for areas east of the
Cascades Thursday afternoon and evening. Then strong gusty winds
are expected east of the Cascades on Friday. The Shasta Valley may
also see some gusty winds Friday afternoon, especially over the
southern half of the Shasta Valley. The winds combined with low
daytime humidities will bring the potential for increased fire
danger. Fire weather watches and red flag warnings (RFWMFR) are
in effect for portions of the Shasta Valley, eastern Siskiyou
County, Modoc county, Lake county and southeast Klamath county.
Elsewhere, over southwest Oregon, expect breezy to gusty west
winds to develop late Friday afternoon and Friday evening.
Otherwise, expect cooler temperatures across inland areas on
Friday with the trough. Of note, the increased south to southwest
winds aloft may result in some brief improvement in smoke for
some inland areas late Friday as the inversion breaks and winds
aloft transport smoke to the north to northeast. However any
improvements will be limited and brief. Also western valleys in
southwest Oregon are likely to continue to see significant smoke
due to west to northwest surface and boundary layer winds.
Along the coast, expect periods of low clouds through Thursday
then increasing clouds on Friday as the trough moves into the
coast. Some light drizzle or showers are also possible for coastal
areas with this trough. Friday night into Saturday, expect a
marine push of low clouds along the coast and into the Umpqua.
.LONG TERM...Sunday through Wednesday...A ridge rebuilds over the
region Sunday into early next week. This will bring a return of
hot temperatures to inland areas by Monday. Additionally a
thermal trough will develop along the coast and bring breezy
offshore easterly to northeasterly winds to the coastal ridges on
Sunday. Lighter easterly flow across area mountains is expected
Monday as the thermal trough builds north. Of note, models are
indicating the potential for southerly moisture to move into the
area late Tuesday into Wednesday. This may bring a slight chance
for thunderstorms to inland areas. Currently, confidence in the
details of the thunderstorm forecast is low. The position of the
ridge as well as the potential for the remains of a tropical storm
to move north off the Pacific Northwest coast are factors in how
much moisture will move into the area. If models continue to show
the potential for moisture and thunderstorms with future model
runs, will need to consider adding thunderstorms to the forecast.
&&
.AVIATION...For the 08/18Z TAFs...Over the coastal waters, along the
coast, and coastal valleys...The visible image shows the marine
stratus slowly peeling back towards the coast. Guidance suggest
North Bend may not clear out at all this afternoon. However, given
the trends shown on the visible image, it's possible it could clear
out around 21z which has been reflected in the TAF. IFR cloud cover
will return to the coast again early this evening through tomorrow
morning.
Over the Umpqua Basin...VFR Cigs will continue through the TAF
period. The exception will be near Elkton where marine stratus will
return late tonight.
Over the remainder of the area...Areas of MVFR vsbys and local IFR
vsbys in smoke will persist through the TAF period. -Petrucelli
&&
.MARINE...Updated 230 PM PDT Wednesday 08 August 2018...Winds
and seas will be lighter through Friday with weak high pressure over
the waters. A dry front will move through the waters Friday and a
thermal trough will strengthen behind the front on Saturday. Strong
north winds and choppy wind driven seas are likely by Saturday
afternoon and will continue through Sunday. At the very least, small
craft conditions are likely during this time mainly over the
southern waters with gales possible south of Gold Beach and between
20 and 50 nm from shore. -Petrucelli
&&
.FIRE WEATHER...Updated 200 PM PDT Wednesday, 8 August 2018...
Wind/RH: Conditions will be noteworthy on Thursday, then much more
so on Friday. Winds on Thursday compared to today will be mainly
just a tick stronger, except several mph stronger in the southern
Shasta Valley. Along with the modest increase in winds, further
warming and drying will be enough to increase fire danger. The Fire
Weather Watch that has been in effect for much of FWZs 281 (Shasta
Valley) and 285 (Modoc County) for Thursday afternoon and evening
has been upgraded to a Red Flag Warning. Also, a Fire Weather Watch
for Friday afternoon and evening has been expanded in coverage over
northern California and south central Oregon. It now covers all of
fwzs 625 and 285, a larger portion of the Shasta Valley (281), the
northern and eastern portion of 284, and the southern and eastern
portions of 624 (including the Klamath Basin). South to southwest
winds will increase further Friday afternoon ahead of and with a dry
cold front. It will likely result in critical conditions across the
east side bringing low RH and strong, gusty winds. Winds could gust
30 to 40 mph there with RHs around 10%. West side areas will not be
quite dry enough to reach warning criteria, but gusty northwest
winds will also be stronger than normal and are likely to increase
fire activity.
Heat: The inland warming trend will continue and reach a peak on
Thursday. Wildfire smoke has been a hindrance to heating (typically
by around 3 to 5 degrees), but high temperatures will still be about
10 degrees above normal. A dry cold front moving in Friday will
knock about 10 degrees off of temperatures for a couple of days
before temperatures rebound on Sunday and then edge up again early
next week.
Lightning: Model guidance is generally indicating moisture
sufficient for thunderstorms to be lacking through at least this
weekend, possibly longer. However, the 15Z SREF and the 12Z NAM12,
do indicate a moderate amount of mid-level moisture on Friday
evening that could be enough for cumulus buildups in the eastern
portion of zone 624 into the northern portion of zone 625. Later,
toward the middle of next week, there is a high degree of
uncertainty but a moist southerly flow may develop. -DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 9 PM PDT Thursday for ORZ023-024-026.
Fire Weather Watch from Friday afternoon through Friday evening
for ORZ624-625.
CA...Red Flag Warning from noon to 9 PM PDT Thursday for CAZ281.
Fire Weather Watch from Friday afternoon through Friday evening
for CAZ281.
Heat Advisory until 9 PM PDT Thursday for CAZ081.
Fire Weather Watch from Friday afternoon through Friday evening
for CAZ284-285.
Red Flag Warning from noon to 9 PM PDT Thursday for CAZ285.
Pacific Coastal Waters...None.
CC/DW/MAPThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:21 AM PDT | Fire Weather Watch | MFR | Modoc, Siskiyou | 41 hr |
Nearby
Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.